How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Jef Burk Your Own Question
Dr Jef Burk
Dr Jef Burk, Doctor
Category: Mental Health
Satisfied Customers: 2639
Experience:  MBBS MRCGP
Type Your Mental Health Question Here...
Dr Jef Burk is online now
A new question is answered every 9 seconds

I was put on xanax for 5 years after my M.I. in in 2001, I

Resolved Question:

I was put on xanax for 5 years after my M.I. in in 2001, I was up to 4mg a day, I'm currently down to 1mg a day and trying to wean off. I also take toprol xl 100mg a day and lisinopril 20mg a day. My G.P. is no help, she just said stop taking it your a nurse and should know better, problem is I have palpatations, my heart feels like it's pounding out of my chest if I don't take it. What can I do? My cardiologist suggested another stress test, I just had a cardiac cath a year ago and there where no changes in heart function, he also mentioned I might be producing to much cortisol and should get tested for that. Any suggestions how to stop xanax without all the lousy detox simptoms? Dianne
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr Jef Burk replied 7 years ago.

Have you had a 24 hr EKG to determine what type of palipitations you are having?

Dr Jef
Customer: replied 7 years ago.
No I haven't tried a 24hr holter monitor but that is a good idea, I don't know why I didn't think of that. I'm trying to figure out if I have a combo of anxiety and detox symptoms or metabolic problems. I did call an addiction hotline here in my town and the person I spoke to told me to get into a detox program or I'll die, at bit dramatic if I may say. I just wanted to know if there was something not addictive I could take to ease the withdrawl symptoms that's not addictive or harmful to the body, I don't drink caffiene or take any other stimulants. Dianne
Expert:  Dr Jef Burk replied 7 years ago.


Xanax 1mg per day is a very small dose but if you have problems stopping then you can switch to another benzodiazpine such as diazepam which has a much longer "half-life."

Drugs with longer half lives are much easier to stop and have minimal , if any , withdrawal symptoms.

I have helped many patients stop short acting benzodiazepines by doing this.

A 24 hour tape is a good idea - it will most likely show that you are having harmless ectopic beats - they are of no consequence but can cause a lot of worry especially if you suffer from anxiety - your heart is NOT about to stop!

Dr Jef

Dr Jef Burk and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions